MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION 4.1; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION 4.1; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 26615-03
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/07/2025
Type of Reportable Event Serious Injury
Event or Problem Description
A cranial surgery for the placement of two ventriculoperitoneal (vp) shunts, into the right encysted temporal horn and the right lateral ventricle, was performed with the aid of the display by the brainlab navigation software, cranial navigation 4.1.From a post-operative ct scan, the surgeon confirmed that the placements of both vp shunts deviated from their intended positions.The shunt placements were corrected to their desired positions during a revision surgery conducted on the same day, with the aid of navigation.According to the surgeon (treating clinician): - the deviation of both vp shunt catheters, placed with the aid of navigation, was detected by the surgeon with a post-operative ct scan and a revision surgery took place on the same day.- the final outcome of the revision surgery, performed with the aid of navigation, was successful as intended, with the shunt placements correct at the end of the surgery.- there was no direct (or increased) risk to harm a critical structure due to the deviating shunt placements.- there was no harm or negative effect to the patient due to the deviating placements, due to the surgery/anesthesia prolongation of ca.4 hours during the initial surgery, or the ca.3 hour repeat of surgery/anesthesia for the revision on the same day.- there were no further remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since two shunts were placed at different locations in the brain than intended, with the brainlab device involved, although according to the surgeon (treating clinician): - the deviation of both vp shunt catheters, placed with the aid of navigation, was detected by the surgeon with a post-operative ct scan and a revision surgery took place on the same day.- the final outcome of the revision surgery, performed with the aid of navigation, was successful as intended, with the shunt placements correct at the end of the surgery.- there was no direct (or increased) risk to harm a critical structure due to the deviating shunt placements.- there was no harm or negative effect to the patient due to the deviating placements, due to the surgery/anesthesia prolongation of ca.4 hours during the initial surgery, or the ca.3 hour repeat of surgery/anesthesia for the revision on the same day.- there were no further remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.A comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report upon completion of the investigation.H6, h7: a comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report upon completion of the investigation.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since two shunts were placed at different locations in the brain than intended, with the brainlab device involved, although according to the surgeon (treating clinician): - the deviation of the vp shunt catheters placed with the aid of navigation was detected by the surgeon with a post-operative ct scan and a revision surgery took place on the same day.- the final outcome of the revision surgery, performed with the aid of navigation, was successful as intended, with the shunt placements correct at the end of the surgery.- there was no direct (or increased) risk to harm a critical structure due to the deviating shunt placements.- there was no harm or negative effect to the patient due to the deviating placements, due to the surgery/anesthesia prolongation of ca.4 hours during the initial surgery, or the ca.3 hour repeat of surgery/anesthesia for the revision on the same day.- there were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.H6: according to the results of this technical investigation and the information provided by the hospital, it can be concluded that the root causes of the shunt placements, performed with the aid of navigation, deviating from their intended positions in the brain by ca.8 - 15 mm are: - inaccurate registration due to inadequate dataset loaded and selected by the user for registration.The data set used for the surface matching registration was cut off at the top of the head and at the patient nose.This caused the navigation software to not find an accurate match as desired in the region of interest for this specific procedure, between the preoperative image dataset and actual patient anatomy.-inaccurate registration due to an inadequate distribution of registration points acquired by the user, for the patient anatomy registration to navigation, not following brainlab recommendations.Navigation data provided for this surgery show surface matching points taken on places not included in the scan.The data set used for the surface matching registration was cut off at the top of the head and at the patient nose.Points are seen plotted at the top of the head where the data set is cut off, which negatively impacts the registration calculation.No registration points were acquired on bridge of nose and sides of face as per brainlab recommendation, which does not allow for a distinctive point cloud.Landmark registration was also performed with landmark points defined in a straight line, not spread around the head volume.Not placing the fiducials around the head and in as asymmetric of a pattern as possible makes the registration more prone to rotational errors.This caused the navigation software to not find an accurate as desired match for this specific procedure in between the preoperative image dataset and the actual patient anatomy in the region of interest.Although a (ca.5mm) deviation between the actual anatomy location during the surgery and the registered pre-operative patient image scan displayed by the navigation for instrument position visualization was recognized (and accepted) by the user with the required thorough verification of the registration accuracy (i.E.During verification step), with the necessary continued verification of navigation accuracy after draping, and throughout the procedure, the resulting deviation observed in the shunt placements was apparently not recognized by the user before applying significant invasive surgical actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for the placement of two ventriculoperitoneal (vp) shunts into the right encysted temporal horn and the right lateral ventricle, was performed with the aid of the display by the brainlab navigation software, cranial navigation 4.1.From a post-operative ct scan, the surgeon discovered that the placements of both vp shunts deviated from their intended positions.The shunt placements were corrected to their desired positions during a revision surgery conducted on the same day, with the aid of navigation.According to the surgeon (treating clinician): - the deviation of the vp shunt catheters placed with the aid of navigation was detected by the surgeon with a post-operative ct scan and a revision surgery took place on the same day.- the final outcome of the revision surgery, performed with the aid of navigation, was successful as intended, with the shunt placements correct at the end of the surgery.- there was no direct (or increased) risk to harm a critical structure due to the deviating shunt placements.- there was no harm or negative effect to the patient due to the deviating placements, due to the surgery/anesthesia prolongation of ca.4 hours during the initial surgery, or the ca.3 hour repeat of surgery/anesthesia for the revision on the same day.- there were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.

Brand Name
CRANIAL NAVIGATION 4.1
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM   81829
Manufacturer Contact
kilonzo
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key21545146
Report Number8043933-2025-00018
Device Sequence Number12673221
Product Code HAW
UDI-Device Identifier04056481143848
UDI-Public04056481143848
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K223288
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number26615-03
Device Catalogue Number26674B
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/07/2025
Supplement Date Received by Manufacturer02/07/2025
Initial Report FDA Received Date03/07/2025
Supplement Report FDA Received Date03/18/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown